Kentucky, 2020

Flash Flood and Damaging Wind in Kentucky, July 20, 2020

July 20, 2020 · NWS PAH · 2 events in 2 counties and zones

Clusters of thunderstorms increased in coverage and intensity during the afternoon along an east to west corridor across southeast Missouri into western Kentucky. The storms produced very heavy rainfall, along with an isolated damaging wind gust or two.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms increased in coverage and intensity during the afternoon along an east to west corridor across southeast Missouri into western Kentucky. The storms produced very heavy rainfall, along with an isolated damaging wind gust or two. The storms formed along and ahead of a slow-moving frontal boundary that extended generally along the Ohio River into southeast Missouri. The environment near and south of the front was characterized by dew points in the lower to middle 70's and precipitable water values around 1.75 inches. With daytime heating, instability increased substantially to around 3000 J/kg south of the front, with a sharp gradient along the surface front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 5:34 AM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 20, 5:34 AM CST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
634 AM CDT Mon Jul 20 2020

.UPDATE...
Issued at 634 AM CDT Mon Jul 20 2020

Updated aviation section for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 334 AM CDT Mon Jul 20 2020

Isolated showers and storms early this morning will be primarily
north/west of the Ohio River. A frontal boundary will have stalled
out across the middle of the Quad State, limited in its southward
progression by high pressure which has taken up residence towards
the southeast this week. The boundary will provide a focal point
for convection and scattered showers and storms will be most
active in the peak heating hours. Low pressure in the Northern
Plains on Tuesday will set up southerly flow ahead of it, which
will lift the front towards the northeast out of the area, but
not without more shower and storm activity. Heavy rain and
lightning will be the primary concerns Monday and Tuesday, though
a few strong storms with gusty winds are possible.

As the low moves towards the Great Lakes on Wednesday, its
associated cold front will stall out in a similar position across
the Quad State as the current front, as the southeastern high
pressure prevents it from proceeding any further southward. This
will yet again focus convective development along the Ohio River
Valley for another day of showers and storms.

Temperatures will be fairly steady through the short term, near 90
for highs and in the low to mid 70s for lows. Dew points will
continue to be in the 70s, resulting in daily afternoon heat index
values near 100.

.LONG TERM...(Thursday through Sunday)
Issued at 334 AM CDT Mon Jul 20 2020

The daily potential for thunderstorms, and the heat, remain the main
concerns in the long term. The overall weather pattern will
transition a bit during the extended period as an upper level ridge
builds across the central U.S. and into our region.

For Thursday and Friday, a quasi-stationary boundary just north of
the FA, along with any associated mesoscale boundaries,  will
enhance thunderstorm chances, especially across the N/NE part of the
FA. Thunderstorm chances will decrease over the weekend as the upper
ridge increasingly exerts its influence. Nonetheless, still expect
the possibility of a few diurnally driven storms over the weekend.

Temperatures will trend upward slightly during the extended, at
least in the max temp department. Highs Thursday around 90 will
average in the lower to mid 90s over the weekend. Surface
dewpoints/low temperatures will be in the lower to mid 70s through
the period. Heat indices will average AOB 100 Thursday and Friday
before trending to around 100/the low 100s over the weekend.

&&

.AVIATION...
Issued at 634 AM CDT Mon Jul 20 2020

Conditions this forecast period will primarily be VFR. Showers are
likely later today with some storms across the Quad State area.
Thunderstorms are more likely during the afternoon than other
times and at KCGI/KPAH than other sites. With a lack of clear
structure to the storm development, the capacity to narrow timing
more precisely is limited. Heavier rains could drop cigs down to
MVFR temporarily. Winds will be light and variable with the
exception of some gust potential with thunderstorm outflow
boundaries. Brief minor vsby reductions from fog is a potential
factor at the very end of the forecast period but would likely
require gaps in cloud cover to develop.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...ATL
SHORT TERM...ATL
LONG TERM...RS
AVIATION...ATL
Hazardous weather outlook, Jul 20, 9:10 AM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1010 AM CDT Mon Jul 20 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
1010 AM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are forecast today into tonight,
peaking in coverage this afternoon and early evening. Some of the
storms may briefly become severe and produce locally damaging wind
gusts. Storms may also produce very heavy rain and localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Peak afternoon heat indices will be around the century mark each
afternoon Tuesday through Friday.

Chances of thunderstorms continue Tuesday through Friday, with a
slight chance of thunderstorms Saturday and Sunday. Each day will
have storm activity focused during the heat of the afternoon.
Heavy rain and lightning will be the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 20, 10:31 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
1131 AM CDT Mon Jul 20 2020

KYZ014-201730-
Union KY-
1131 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 1230
PM CDT...

At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sturgis, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morganfield, Sturgis, Breckinridge Center and Waverly.

LAT...LON 3758 8781 3754 8806 3771 8808 3777 8782
      3777 8779 3776 8780 3775 8779 3776 8777
      3773 8775 3767 8776 3766 8774 3763 8774
TIME...MOT...LOC 1631Z 266DEG 14KT 3763 8798

08

The radar

The Evansville,IN radar (KVWX), 69 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 20, 11:02 AM CST
Where
Union County, 3 mi SE of Morganfield
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.649, -87.881

Several trees and power lines were blown down around the junction of State Routes 56 and 758.

Flash Flood, McCracken

When
July 20, 3:08 PM CST to 5:30 PM CST
Where
McCracken County, 3.4 mi SW of Cammelia to 1.54 mi SSW of Cammelia
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.993, -88.831

Some roads were flooded, mainly in far western sections of McCracken County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899745, 905472.